Shelly’s knee surgery went great. The doctor said she’d be running again in no time. Before she’d be ready for her next 5K, she’d have to endure some fairly intense pain and a lot of physical therapy.
While in the hospital, Shelly received regular doses of oxycodone – a powerful narcotic painkiller. She was still experiencing a lot of discomfort when she left the hospital, so her doctor wrote her an oxycodone prescription to manage any pain during those first few days home.
The Pain is Gone – the Pills Remain
After a week, the pain was much less intense, but Shelly had a lot of pills left…so she kept taking them. She figured, why not? They gave her a boost of energy and mentally made her feel like a champ, so why let them go to waste?
A short 30 days later, Shelly’s oxycodone ran out. She didn’t need them any more for the pain, so that wasn’t a problem. The issue, however, was how Shelly felt. When she stopped taking the pills, these horrible flu-like symptoms set in.
Shelly did a little research and came to the conclusion that she must be experiencing withdrawal. Naturally, she panicked. “I must be addicted! What can I do? I can’t tell anyone; I’d be too ashamed. I don’t want to go to rehab. There’s only one thing to do; I just have to get more pills.”
The Facts About Withdrawal
If you take opiates (like oxycodone, tramadol, fentanyl or morphine) every day for more than four weeks, there’s a good possibility you’ll develop some degree of physical dependence. Once you stop taking the medication, the withdrawal symptoms kick in as your body and brain try to restore balance without the medication.
Like Shelly, most people react to withdrawal by making bad decisions. Instead of enduring the process, it seems easier to start taking the medication again. The spiral continues; the physical and psychological dependence gets worse.
The Withdrawal-Addiction Cycle
While opiate withdrawal certainly isn’t pleasant, it is temporary and its symptoms can be managed. What are some of the physical withdrawal symptoms you might expect? Well, the most common include nausea, vomiting, diarrhea, muscle aches, insomnia, runny nose and chills.
Your behaviors can also serve as a compass of sorts, indicating you might’ve reached the point of dependency. Behavioral signs can include:
- Taking more medication than prescribed
- Taking opiates even when not needed for pain
- Going to multiple doctors to get more
- Getting opiates from someone other than the doctor
- Hiding the fact that you’re taking it or how much you’re taking
Additional Reading: Outlook on Opiate Abuse: There’s Good News and Bad News
Image Source: iStock